Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Hepatol. 2007 Oct;47(4):514-20. Epub 2007 Jul 26.

Association between consumption of Herbalife nutritional supplements and acute hepatotoxicity.

Author information

  • 1Liver Unit, Hadassah-Hebrew University Medical Center, Ein-Kerem, P.O. Box 12000, Jerusalem 91120, Israel.

Abstract

BACKGROUND/AIMS:

Nutritional supplements are frequently considered to be harmless but indiscriminate use of unlabelled ingredients may lead to significant adverse reactions.

METHODS:

In 2004, identification of four index cases of acute hepatitis associated with Herbalife intake led to a ministry of health investigation in all Israeli hospitals. Twelve patients with acute idiopathic liver injury in association with consumption of Herbalife products were investigated.

RESULTS:

Eleven of the patients were females, aged 49.5+/-13.4 y. One patient had stage I primary biliary cirrhosis and another had hepatitis B. Acute liver injury was diagnosed after 11.9+/-11.1 months of initiation of Herbalife consumption. Liver biopsies demonstrated active hepatitis, portal inflammation rich with eosinophils, ductular reaction and parenchymal inflammation with peri-central accentuation. One patient developed sub-fulminant and two fulminant episodes of hepatic failure. Hepatitis resolved in eleven patients, while one patient succumbed to complications following liver transplantation. Three patients resumed consumption of Herbalife products following normalization of liver enzymes, resulting in a second bout of hepatitis.

CONCLUSIONS:

An association between intake of Herbalife products and acute hepatitis was identified in Israel. We call for prospective evaluation of Herbalife products for possible hepatotoxicity. Until then, caution should be exercised by consumers, especially among individuals suffering from underlying liver disease.

Comment in

PMID:
17692424
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk